I have been diagnosed for twenty years with m.s,I have been taking baclofen and tizanadine for spasticity and muscle stiffness recently my legs have got weaker and finding it difficult to transfer to bed and loo,I managed to get myself off tizanadin and wondering if getting myself off baclofen will help me get my legs stonger,so scared any advice welcome.I have managed well up to now. Margaret
I wouldn’t recommend trying to come off the Baclofen without discussing it with your consultant or MS nurse first. I know I absolutely wouldn’t be able to stop mine - or not without replacing it with something, anyway. I’d have permanent cramp, and be in a lot worse state than I am.
I know there is the argument that spasticity can have some benefit, for some people - that it gives them the rigidity to stand, when they otherwise might not be able to.
So perhaps you’re thinking along those lines? But I doubt Baclofen is the root cause of your legs getting weaker: it’s probably the MS itself.
Are you trying any exercise or physio to improve your strength? That might be more successful than simply trying to quit Baclofen - which you must have taken originally because you needed it?
I know everyone’s different. Maybe you did somehow get prescribed Baclofen you didn’t really need? But I know I wouldn’t be without mine now, and if I ever forget to take it, it’s like an instant relapse! I’m hobbling about, wondering why my MS is suddenly so much worse, when I realise I forgot the magic pills.
Margaret,I’ve had the same experience with Baclofen.I’d only been on it for six weeks and was weaker than I was entitled to be, and my lrgs were dodgier.It took five days to wean off the stuff and I’m now back to my normal abnormality. I’ve altered my drug regime,so now it’s the Butrans patches,small doses of Gabapentin,Lamotrigine,asprin,(to thin the blood slighty) and my secret weapon…Pine Bark Extract.
I WILL have blood flow in my legs and feet
Margaret, I came off Baclofen then discovered my spasms returned with avengence and pain. Ive since gone back onto it. I think its a case of getting the right dose to help with spasms and pain yet so they dont make your legs very weak. What dose depends on reaching the lowest which has good effects but doesnt take away any strength you have left in your legs.
Its a hard one but try experimenting by cutting down baclofen very slowly but never coming off it. Your spasms will let you know whether your dose is too low.
I was on Baclofen for three years to help my legs - muscles got very weak, saw a physio and given exercises to do.
Spoke to new neuro and he suggested trying tizanidine. Weaned myslef off Baclofen (you can’t stop suddenly) and slowly
introduced the Tiz. (had some time taking both) Saw a neuro physio who gave different exercises - seems to be
working and muscles getting stronger.
A lot of it is trying various amounts. Speak to your MS nurse.
Used to love going on Autumn walks- can just dream about them now.
I was also considering the use of drugs to accompany exercises…
So it seems Tizanidine is better than Baclofen…
I will need to do some more research on that!
Thanks & Regards
Thanks for all replies will try and get myself off baclofen slowly,it’s been a nightmare these last few days but hopefully can do something about it,just keep on trucking,…Best wishes Margaret
Hi Margaret. I take Baclofen to help spasticity in my legs. I had to increase dose recently and my neuro told me that I had to be careful as overdoing it on Baclofen would cause weakness.
Just been put on this so can’t say to much having intense physo in hospital for 5 wks have
had ms for 15vrs,but has really slowed me up last 3yrs now can not walk without aids
have been on lots of other drugs but nothing has really worked for me